Alert archive / Kentucky / Special Weather Statements in 2019

Special Weather Statement, NWS Jackson, KY

August 2, 2019Whitley County, Kentucky

NWS Jackson, KY issued this special weather statement at Aug 2, 2019, 5:58 PM EDT for Whitley County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2019, 5:58 PM EDT (21:58 UTC)
Expired
Aug 2, 2019, 6:30 PM EDT
In force
32 min
Issued by
NWS Jackson, KY

County Whitley County, KY

The radar

The Knoxville radar (KMRX), 94 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
720 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WWUS83 KJKL 022158
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
558 PM EDT Fri Aug 2 2019

KYZ084-085-022230-
Whitley-McCreary-
558 PM EDT Fri Aug 2 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MCCREARY
AND SOUTHWESTERN WHITLEY COUNTIES...

At 558 PM EDT, strong thunderstorms were clustered near Hollyhill, or
11 miles southeast of Whitley City, moving east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Dixie, Ayers, Gatliff, Emlyn, Packard, Zion Hill, Red Ash, Lot,
Jellico Creek, Pleasant View, Saxton, Hollyhill, Polly Camp, Mountain
Ash, Nevisdale and Pine Knot.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3660 8443 3671 8443 3671 8401 3659 8405
TIME...MOT...LOC 2158Z 286DEG 9KT 3662 8431 

$$

GREIF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Aug 2, 4:11 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 2, 4:11 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
411 PM EDT Fri Aug 2 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 409 PM EDT FRI AUG 2 2019

The latest surface analysis shows an inverted trough axis across
the area and high pressure still parked across the Great Lakes.
The best coverage of showers and storms this afternoon have been
across the Cumberland Valley region this afternoon and did adjust
PoPs accordingly for this. The main issue has been for some of
these storms to lead to gusty winds and heavy rain given the DCAPE
around 1000 J/kg and slow storm motions. These will dissipate
through the evening as we loose the daytime heating and better
instability. Tonight the skies will clear and calm winds will
remain the story. Given this once again fog and/or stratus will
develop particularly in the valleys. The low temperatures tonight
will drop into the low to mid 60s.

The continued upper level trough axis in the east will keep it
unstable. This will lead to afternoon storm development once
again on Saturday, with greatest chances remaining near the
higher terrain near the Virginia border. However, any left over
boundaries from today could always lead to localized convergence
and therefore storm development. The DCAPE will still be around
1000 J/kg and slow storm motion could lead to gusty winds and
heavy rainfall in stronger storms. These will diminish in the
evening hours and again more fog development in possible Saturday
night.

.LONG TERM...(Sunday through Friday)
Issued at 411 PM EDT FRI AUG 2 2019

A fairly stagnant long wave pattern will continue across the CONUS
through at least the middle of next week, as an upper level ridge
remains anchored near the Desert Southwest region, while
troughing hangs on east of the Mississippi River. The ridge will
nudge a bit further east by Friday, with the trough amplifying
more so across the eastern half of the CONUS by the end of the
period.

For eastern Kentucky, chance PoPs will linger in far southeastern
Kentucky on Sunday, before surface high pressure builds in a bit
more from the northwest, allowing for a drier Monday and Tuesday.
A cold front will then approach late Tuesday night and linger in
the vicinity through the rest of the period, similar to the
pattern we are currently in. This will allow for daily storm
chances, and these look to become more diurnally influenced with
time.

Temperatures will start out somewhat above normal, with highs in
the mid to upper 80s. Once higher PoP chances arrive by Wednesday,
readings will be closer to normal, with highs in the low to mid
80s. Lows will generally average in the mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 120 PM EDT FRI AUG 2 2019

The TAF sites are starting off the period VFR and this will
generally be the story through the evening. There will be times
that you could see brief MVFR CIGs in the myriad of cumulus that
has developed this afternoon across eastern Kentucky. The other
issue at hand will be the potential for isolated to scattered
showers and thunderstorms that will develop or have developed this
afternoon. These will be isolated to scattered enough to not
mention at the TAF sites at this time, but this will be monitored
closely through the afternoon. The main threat from thunderstorms
will be heavy rainfall and gusty winds. The coverage will diminish
through the evening hours, as we loose the better daytime heating
for instability. Once again valley fog will be an issue and some
of this could migrate into the TAF sites, with SJS being
particularly vulnerable given the persistence lately. The
development of fog and/or stratus will also be closely related to
where rain falls this afternoon and evening given the added
surface moisture. The winds will remain light and variable through
the TAF period, but again if thunderstorms drift into any site
expect gusty winds.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DJ
LONG TERM...GEOGERIAN
AVIATION...DJ
Hazardous weather outlook, Aug 2, 4:17 PM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
417 PM EDT Fri Aug 2 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-032330-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
417 PM EDT Fri Aug 2 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible through the early evening hours. Any
thunderstorms could produce locally heavy rain and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across portions of eastern
Kentucky Saturday through Sunday, mainly during the afternoon and
early evening hours. Thunderstorms will again be possible
Wednesday through Thursday as a weak front moves over the state.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/GEOGERIAN

In the hours before

Special weather statement, Aug 2, 5:02 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service JACKSON KY
502 PM EDT Fri Aug 2 2019

KYZ120-022130-
Pike-
502 PM EDT Fri Aug 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PIKE COUNTY...

At 501 PM EDT, a strong thunderstorm was located over Fedscreek, or 8
miles north of Breaks Interstate. The storm is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Elkhorn City, Toonerville, Mouthcard, Cedarville, Phyllis, Ashcamp,
Belcher, Biggs and Fedscreek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3742 8212 3727 8235 3723 8249 3748 8231
      3744 8212
TIME...MOT...LOC 2101Z 017DEG 4KT 3741 8226

GREIF
Special weather statement, Aug 2, 5:06 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service JACKSON KY
506 PM EDT Fri Aug 2 2019

KYZ085-022130-
Whitley-
506 PM EDT Fri Aug 2 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WHITLEY COUNTY...

At 506 PM EDT, a strong thunderstorm was located over Faber, or 9
miles north of Williamsburg, moving southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Williamsburg, Julip, Emlyn, Clio, Verne, Goldbug, Deering, Gausdale,
Louden, Faber, Wofford, Youngs Creek, Rye, Bon, Perkins, Barton,
Lucky, Redbird, Walden and Rockholds.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3690 8429 3696 8410 3693 8408 3690 8408
      3689 8407 3686 8406 3685 8404 3684 8404
      3682 8402 3680 8398 3676 8399 3676 8397
      3672 8396 3668 8418
TIME...MOT...LOC 2106Z 337DEG 21KT 3687 8415

GREIF
Special weather statement, Aug 2, 5:17 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service JACKSON KY
517 PM EDT Fri Aug 2 2019

KYZ083-084-022145-
McCreary-Wayne-
517 PM EDT Fri Aug 2 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WAYNE AND
SOUTHWESTERN MCCREARY COUNTIES...

At 517 PM EDT, strong thunderstorms were clustered over
Parmleysville, or 12 miles south of Monticello, moving southeast at
25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Whitley City, Blue Heron, Parmleysville, Great Meadows Campsites,
Marshes Siding, Burfield, Co-
Operative, Stearns, Rockeybranch, Pine Knot, Slickford, Griffin,
Mount Pisgah and Strunk.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3660 8479 3661 8488 3671 8491 3679 8445
      3660 8442
TIME...MOT...LOC 2117Z 337DEG 21KT 3667 8478

GREIF
Special weather statement, Aug 2, 5:38 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service JACKSON KY
538 PM EDT Fri Aug 2 2019

KYZ120-022215-
Pike-
538 PM EDT Fri Aug 2 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PIKE COUNTY...

At 538 PM EDT, a strong thunderstorm was located over Biggs, or 9
miles north of Breaks Interstate. The storm is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Coleman, Mouthcard, Toonerville, Biggs and Fedscreek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3730 8231 3743 8235 3749 8219 3743 8212
TIME...MOT...LOC 2138Z 337DEG 0KT 3743 8227

GREIF
Special weather statement, Aug 2, 5:45 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
545 PM EDT Fri Aug 2 2019

KYZ083-084-022215-
McCreary-Wayne-
545 PM EDT Fri Aug 2 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL WAYNE
AND SOUTHWESTERN MCCREARY COUNTIES...

At 545 PM EDT, strong thunderstorms were clustered near Blue Heron,
or near Whitley City, moving southeast at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Whitley City, Blue Heron, Parmleysville, Great Meadows Campsites,
Pine Knot, Slickford, Griffin, Mount Pisgah, Strunk, Co-
Operative and Stearns.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3660 8457 3661 8489 3672 8493 3673 8450
      3660 8429
TIME...MOT...LOC 2145Z 295DEG 5KT 3664 8450

GREIF
Special weather statement, Aug 2, 5:58 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
558 PM EDT Fri Aug 2 2019

KYZ084-085-022230-
Whitley-McCreary-
558 PM EDT Fri Aug 2 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MCCREARY
AND SOUTHWESTERN WHITLEY COUNTIES...

At 558 PM EDT, strong thunderstorms were clustered near Hollyhill, or
11 miles southeast of Whitley City, moving east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Dixie, Ayers, Gatliff, Emlyn, Packard, Zion Hill, Red Ash, Lot,
Jellico Creek, Pleasant View, Saxton, Hollyhill, Polly Camp, Mountain
Ash, Nevisdale and Pine Knot.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3660 8443 3671 8443 3671 8401 3659 8405
TIME...MOT...LOC 2158Z 286DEG 9KT 3662 8431

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:14 PM EDTAreal Flood AdvisoryJKLWayne2 hr
Aug 1, 11:58 PM EDTSpecial Weather StatementJKLWayne47 min
Aug 2, 1:54 PM EDTSpecial Weather StatementJKLHarlan36 min
Aug 2, 2:02 PM EDTSpecial Weather StatementJKLHarlan28 min
Aug 2, 2:56 PM EDTSpecial Weather StatementJKLHarlan34 min
Aug 2, 3:21 PM EDTAreal Flood AdvisoryJKLHarlan114 min
Aug 2, 3:43 PM EDTSpecial Weather StatementJKLBell32 min
Aug 2, 4:04 PM EDTAreal Flood AdvisoryJKLBell, Clay, Harlan, Leslie3 hr
Aug 2, 4:09 PM EDTSpecial Weather StatementJKLLeslie36 min
Aug 2, 4:38 PM EDTSpecial Weather StatementJKLLaurel37 min
Aug 2, 4:50 PM EDTAreal Flood AdvisoryJKLKnott, Leslie, Letcher, Perry3 hr
Aug 2, 5:02 PM EDTSpecial Weather StatementJKLPike28 min
Aug 2, 5:06 PM EDTSpecial Weather StatementJKLWhitley24 min
Aug 2, 5:17 PM EDTSpecial Weather StatementJKLMcCreary28 min
Aug 2, 5:25 PM EDTAreal Flood AdvisoryJKLPike3 hr
Aug 2, 5:27 PM EDTAreal Flood AdvisoryJKLMcCreary, Wayne3 hr
Aug 2, 5:31 PM EDTAreal Flood AdvisoryJKLKnox, Whitley3 hr
Aug 2, 5:38 PM EDTSpecial Weather StatementJKLPike37 min
Aug 2, 5:41 PM EDTFlash Flood WarningJKLPike3 hr
Aug 2, 5:45 PM EDTSpecial Weather StatementJKLMcCreary30 min
Aug 2, 5:52 PM EDTAreal Flood AdvisoryJKLMcCreary, Whitley3 hr
Aug 2, 6:17 PM EDTSpecial Weather StatementJKLPike28 min
Aug 2, 6:22 PM EDTSpecial Weather StatementJKLLaurel38 min
Aug 2, 6:33 PM EDTAreal Flood AdvisoryJKLPike2 hr
Aug 2, 6:44 PM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel, Whitley3 hr
Aug 2, 7:28 PM EDTSpecial Weather StatementJKLPulaski32 min

Nearby

Special Weather Statements in Kentucky, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.